Arthritis and Chemotherapy

Last Modified: September 28, 2006

Question:

Dear OncoLink "Ask The Experts,"

I'm a 26-year-old female diagnosed with Hodgkin's Lymphoma (Nodular Sclerosis type, stage IIIB) in March of 2006, and have been receiving 6 cycles of ABVD chemotherapy. I've been experiencing a lot of bone pain, and now a lot of joint pain. The pain in my hands even prevents me from holding a phone or menu at times. I'm currently taking shots of Neulasta, but the joint pain was occurring even before the Neulasta. I'm worried I might be developing arthritis. In your experience, is there anything to suggest that ABVD chemo might bring on arthritis, or exacerbate a previously unknown arthritic condition? I feel very strongly about the relationship between the chemo and arthritis, and was wondering if you could supply additional information.

Answer:

Babis (Charalambos) Andreadis, MD, Assistant Professor in Medicine in the Division of Hematology/Oncology at the Abramson Cancer Center and an Associate Scholar in the Center for Clinical Epidemiology and Biostatistics at the University of Pennsylvania, responds:

Arthritis can be observed during or after cytotoxic chemotherapy, such as ABVD doxorubicin, bleomycin, vinblastine, and dacarbazine. This usually has a self-limited course (meaning it resolves on its own) but may last several months before (usually) resolving spontaneously. It can involve several joints in sequence, but is usually non-inflammatory, i.e. joints are NOT red, swollen, or hot. If any of these symptoms develop, then a workup should be performed for an inflammatory arthritis, such as rheumatoid arthritis. These other conditions, however, are very rare in this patient population.

Blogs

Why Am I Poisoning Myself?
by Rodney Warner, JD
December 19, 2011

Treating Pain or Creating More and Profiting From It?
by Rodney Warner, JD
June 3, 2014

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Stay informed with the latest information from OncoLink!   Subscribe to OncoLink eNews
View our newsletter archives